Generic placeholder image

Current Drug Safety

Editor-in-Chief

ISSN (Print): 1574-8863
ISSN (Online): 2212-3911

Research Article

Clinical Pattern and Causality Assessment of Drug-induced Cutaneous Reactions in a Tertiary Care Hospital in India: A Prospective Study

Author(s): Jerin James*, Althab B. Mohamed, Fayaz S. Hussain, Jamuna Rani and Sathyanarayanan Varadarajan

Volume 17, Issue 3, 2022

Published on: 13 January, 2022

Page: [193 - 198] Pages: 6

DOI: 10.2174/1574886316666211026114803

Price: $65

Abstract

Background: Cutaneous Adverse Drug Reactions (ADRs) are common and pose a serious challenge to physicians, especially in cases when the patient has many comorbidities, is polypharmacy, or self-administers over-the-counter medications.

Objective: The objective of this study is to analyze the clinical pattern and incidence of cutaneous ADRs and perform causality assessment using the WHO-UMC scale and Naranjo’s scale. The severity of the reactions was determined by the Hartwig scale.

Methods: This was conducted as a prospective observational study in patients admitted to SRM Medical College, Kattankulathur, Tamil Nadu, India, between November 2016 to August 2018 after obtaining Institutional Ethics Committee clearance of all adverse drug reactions reported at the hospital.

Results: Of the 158 ADRs reported during the time period, 101 were cutaneous ADRs, of which the most common presentation was maculopapular rash (n=42; 41.58%). The most common drugs which produced cutaneous adverse reactions were antimicrobials (n=58; 57.42%) followed by NSAIDs (n=35; 34.6%). The causality assessment as per the Naranjo scale yielded 3.96% (4) cases as definite, 81.18% (82) as probable, and 14.85% (15) as possible, whereas the WHO scale yielded 9 (89.10%) certain, 64 (63.36%) probable and 28 (27.72%) possible cases. The severity of the cases determined as per the Hartwig scale yielded 82.17% cases as mild and 17.82% as moderate.

Conclusion: It is important to recognise the ADRs at the right time and exert caution in future use. This can minimise harm to the patient both physically and financially and improve the outcome of the treatment.

Keywords: Adverse drug reactions, causality assessment, naranjo scale, WHO-UMC scale, pharmacovigilance, hartwig scale, polypharmacy.

Graphical Abstract
[1]
Jha N, Alexander E, Kanish B, Badyal DK. A study of cutaneous adverse drug reactions in a tertiary care center in punjab. Indian Dermatol Online J 2018; 9(5): 299-303.
[http://dx.doi.org/10.4103/idoj.IDOJ_81_18] [PMID: 30258795]
[2]
Modi A, Desai M, Shah S, Shah B. Analysis of cutaneous adverse drug reactions reported at the regional ADR monitoring center. Indian J Dermatol 2019; 64(3): 250.
[http://dx.doi.org/10.4103/ijd.IJD_682_16] [PMID: 31148872]
[3]
Coleman JJ, Pontefract SK. Adverse drug reactions. Clin Med (Lond) 2016; 16(5): 481-5.
[http://dx.doi.org/10.7861/clinmedicine.16-5-481] [PMID: 27697815]
[4]
Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA 1998; 279(15): 1200-5.
[http://dx.doi.org/10.1001/jama.279.15.1200] [PMID: 9555760]
[5]
Khan Z, Muhammad K, Karatas Y, Bilen C, Khan FU, Khan FU. Pharmacovigilance and incidence of adverse drug reactions in hospitalized pediatric patients: a mini systematic review. Egyptian Pediatric Association Gazette 2020; 68: 24.
[http://dx.doi.org/10.1186/s43054-020-00038-8]
[6]
Beniwal R, Gupta LK, Khare AK, Mittal A, Mehta S, Balai M. Clinical profile and comparison of causality assessment tools in cutaneous adverse drug reactions. Indian Dermatol Online J 2019; 10(1): 27-33.
[http://dx.doi.org/10.4103/idoj.IDOJ_207_18] [PMID: 30775295]
[7]
Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol 2004; 70(1): 20-4.
[PMID: 17642552]
[8]
Alomar MJ. Factors affecting the development of adverse drug reactions (Review article). Saudi Pharm J 2014; 22(2): 83-94.
[http://dx.doi.org/10.1016/j.jsps.2013.02.003] [PMID: 24648818]
[9]
Akpinar F, Dervis E. Drug eruptions: an 8-year study including 106 inpatients at a dermatology clinic in turkey. Indian J Dermatol 2012; 57(3): 194-8.
[http://dx.doi.org/10.4103/0019-5154.96191]
[10]
Chopra D, Sharma V, Kapoor R, Dwivedi S. An observational study of cutaneous adverse drug reactions in a teaching hospital. Int J Clin Pharm 2015; 37(6): 996-9.
[http://dx.doi.org/10.1007/s11096-015-0161-9] [PMID: 26238222]
[11]
Hiware S, Shrivastava M, Mishra D, Mukhi J, Puppalwar G. Evaluation of cutaneous drug reactions in patients visiting out patient departments of Indira Gandhi Government Medical College and Hospital (IGGMC and H), Nagpur. Indian J Dermatol 2013; 58(1): 18-21.
[http://dx.doi.org/10.4103/0019-5154.105279] [PMID: 23372206]
[12]
Choon S-E, Lai N-M. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol 2012; 78(6): 734-9.
[http://dx.doi.org/10.4103/0378-6323.102367] [PMID: 23075643]
[13]
Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Indian Dermatol Online J 2015; 6(3): 168-71.
[http://dx.doi.org/10.4103/2229-5178.156384] [PMID: 26009710]
[14]
Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol 2008; 74(4): 430.
[http://dx.doi.org/10.4103/0378-6323.42883] [PMID: 18810845]
[15]
Bianchi L, Marietti R, Tramontana M, Hansel K, Stingeni L. Systemic allergic dermatitis from intra-articular triamcinolone acetonide: Report of two cases with unusual clinical manifestations. Contact Dermat 2021; 84(1): 54-6.
[http://dx.doi.org/10.1111/cod.13667] [PMID: 32677172]
[16]
Stingeni L, Francisci D, Bianchi L, et al. Severe adverse drug reaction in SARS-CoV-2 infection: AGEP induced by ceftriaxone and confirmed by patch test. Contact Dermat 2021; 85(3): 366-8.
[http://dx.doi.org/10.1111/cod.13857] [PMID: 33834491]
[17]
Stingeni L, Bianchi L, Tramontana M, Pigatto PD, Patruno C, Corazza M. Skin tests in the diagnosis of adverse drug reactions. Giornale Italiano di Dermatologia e Venereologia. Edizioni Minerva Medica 2020; 155: pp. 602-21.
[18]
Puavilai S, Choonhakarn C. Drug eruptions in Bangkok: a 1-year study at Ramathibodi Hospital. Int J Dermatol 1998; 37(10): 747-51.
[http://dx.doi.org/10.1046/j.1365-4362.1998.00378.x] [PMID: 9802684]
[19]
Apaydin R, Bilen N, Dökmeci S, Bayramgürler D, Yildirim G. Drug eruptions: a study including all inpatients and outpatients at a dermatology clinic of a university hospital. J Eur Acad Dermatol Venereol 2000; 14(6): 518-20.
[http://dx.doi.org/10.1046/j.1468-3083.2000.00159-5.x] [PMID: 11444283]
[20]
Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf 2005; 14(8): 567-70.
[http://dx.doi.org/10.1002/pds.1105] [PMID: 15937869]
[21]
Dubrall D, Schmid M, Alešik E, Paeschke N, Stingl J, Sachs B. Frequent adverse drug reactions, and medication groups under suspicion. Dtsch Arztebl Int 2018; 115(23): 393-400.
[http://dx.doi.org/10.3238/arztebl.2018.0393] [PMID: 29960607]
[22]
Stingeni L, Marietti R, Bianchi L, Guarneri F, Ferrucci SM, Faraci AG. Patch testing of budesonide in Italy: The SIDAPA baseline series experience, 2018-2019. Contact Dermatitis 2021; 85(3): 317-23.
[23]
Brockow K, Przybilla B, Aberer W, et al. Guideline for the diagnosis of drug hypersensitivity reactions: S2K-Guideline of the German Society for Allergology and Clinical Immunology (DGAKI) and the German Dermatological Society (DDG) in collaboration with the Association of German Allergologists (AeDA), the German Society for Pediatric Allergology and Environmental Medicine (GPA), the German Contact Dermatitis Research Group (DKG), the Swiss Society for Allergy and Immunology (SGAI), the Austrian Society for Allergology and Immunology (ÖGAI), the German Academy of Allergology and Environmental Medicine (DAAU), the German Center for Documentation of Severe Skin Reactions and the German Federal Institute for Drugs and Medical Products (BfArM). Allergo J Int 2015; 24(3): 94-105.
[http://dx.doi.org/10.1007/s40629-015-0052-6] [PMID: 26120552]

Rights & Permissions Print Export Cite as
© 2024 Bentham Science Publishers | Privacy Policy